[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.157.73. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
June 2, 1962

POTASSIUM THERAPY: A BOON AND A HAZARD

JAMA. 1962;180(9):775-776. doi:10.1001/jama.1962.03050220067009
Abstract

Recognition of the crucial role of potassium has dramatically lowered mortality following protracted diuresis, fluid losses from the upper or lower gastrointestinal tract, and diabetic acidosis. Recently, however, Kunin, Surawicz, and Sims1 have emphasized the hazards of potassium therapy in these and other clinical states characterized by potassium depletion. The authors observed a decrease in serum potassium during intravenous administration of potassium with glucose in both potassium-depleted and normal subjects. It was concluded that the hypopotassemia was the result of cellular uptake of potassium with glucose in excess of administered potassium. (Serum potassium concentration may fall even if potassium is administered with saline.) These investigators point out that there are some patients in whom even small decreases in serum potassium may be dangerous. For example, administration of glucose with potassium may precipitate dangerous ventricular arrhythmias in (1) patients with severe potassium depletion and (2) patients receiving digitalis. In these

First Page Preview View Large
First page PDF preview
First page PDF preview
×